Alert archive / Vermont / Severe Thunderstorm Warnings in 2017
Severe Thunderstorm Warning 24, NWS Burlington, VT
NWS Burlington, VT issued this severe thunderstorm warning at Jun 27, 2017, 4:04 PM EDT for 4 counties in Vermont. It was in force for 56 min. 3 reports came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jun 27, 2017, 4:04 PM EDT (20:04 UTC)
- Expired
- Jun 27, 2017, 5:00 PM EDT
- In force
- 56 min
- Issued by
- NWS Burlington, VT
- Area
- Storm-based polygon
- Hail
- 1.0 in
- Wind
- 60.0 mph
Counties Caledonia County, VT, Lamoille County, VT, Orleans County, VT, Washington County, VT
The radar
The Burlington radar (KCXX), 79 km from the middle of the area, began a volume at 20:07 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jun 27, 4:15 PM EDT | HAIL 1 | 2 Ne Calais, VT | |
| Jun 27, 4:16 PM EDT | HAIL 0.75 | 1 Nne Woodbury, VT | DIME SIZED HAIL. TREE LIMBS/BRANCHES DOWN. |
| Jun 27, 4:22 PM EDT | HAIL 0.25 | 4 Nne Greensboro, VT |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 11 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The nearest sounding before it
Gray, ME (KGYX), launched 12:00Z, 8.1 hours before the alert went out and 169 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 1561 m above ground
- 0-6 km bulk shear
- 63 kt
- 0-1 km storm-relative helicity
- 78 m²/s²
- 0-3 km storm-relative helicity
- 101 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
031
WUUS51 KBTV 272004
SVRBTV
VTC005-015-019-023-272100-
/O.NEW.KBTV.SV.W.0024.170627T2004Z-170627T2100Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
Severe Thunderstorm Warning
National Weather Service Burlington VT
404 PM EDT TUE JUN 27 2017
The National Weather Service in Burlington has issued a
* Severe Thunderstorm Warning for...
Southeastern Lamoille County in northwestern Vermont...
Northern Caledonia County in northeastern Vermont...
Southwestern Orleans County in northeastern Vermont...
Northeastern Washington County in central Vermont...
* Until 500 PM EDT
* At 403 PM EDT, a severe thunderstorm was located over Adamant,
moving northeast at 25 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
* Locations impacted include...
Lyndon, Greensboro, Calais, Stannard, Glover, Hardwick, East
Montpelier, Marshfield Village, Albany, Sutton, Wolcott, Barton,
Greensboro Bend, Sheffield, Marshfield, Cabot Village, West Burke
Village, Woodbury, Cabot and Wheelock.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4465 7190 4464 7190 4425 7237 4431 7258
4484 7235
TIME...MOT...LOC 2003Z 204DEG 22KT 4433 7248
HAIL...1.00IN
WIND...60MPH
$$2 follow-up statements
095
WWUS51 KBTV 272021
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
421 PM EDT TUE JUN 27 2017
VTC005-015-019-023-272100-
/O.CON.KBTV.SV.W.0024.000000T0000Z-170627T2100Z/
Lamoille VT-Caledonia VT-Orleans VT-Washington VT-
421 PM EDT TUE JUN 27 2017
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 500 PM EDT
FOR SOUTHEASTERN LAMOILLE...NORTHERN CALEDONIA...SOUTHWESTERN ORLEANS
AND NORTHEASTERN WASHINGTON COUNTIES...
At 421 PM EDT, a severe thunderstorm was located near Woodbury,
moving northeast at 15 mph.
HAZARD...60 mph wind gusts and quarter size hail.
SOURCE...Radar indicated.
IMPACT...Minor hail damage to vehicles is possible. Expect wind
damage to trees and powerlines.
Locations impacted include...
Lyndon, Greensboro, Stannard, Glover, Hardwick, Marshfield Village,
Albany, Sutton, Wolcott, Barton, Greensboro Bend, Sheffield, Cabot
Village, West Burke Village, Woodbury, Cabot, Wheelock, Willoughby,
Barton Village and Walden.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
For your protection move to an interior room on the lowest floor of a
building.
&&
LAT...LON 4465 7190 4464 7190 4432 7229 4441 7253
4484 7235
TIME...MOT...LOC 2021Z 219DEG 14KT 4445 7235
HAIL...1.00IN
WIND...60MPH
$$648
WWUS51 KBTV 272053
SVSBTV
Severe Weather Statement
National Weather Service Burlington VT
453 PM EDT TUE JUN 27 2017
VTC005-015-019-023-272103-
/O.EXP.KBTV.SV.W.0024.000000T0000Z-170627T2100Z/
Lamoille VT-Caledonia VT-Orleans VT-Washington VT-
453 PM EDT TUE JUN 27 2017
...THE SEVERE THUNDERSTORM WARNING FOR SOUTHEASTERN LAMOILLE...
NORTHERN CALEDONIA...SOUTHWESTERN ORLEANS AND NORTHEASTERN WASHINGTON
COUNTIES WILL EXPIRE AT 500 PM EDT...
The storm which prompted the warning has weakened below severe
limits, and no longer pose an immediate threat to life or property.
Therefore the warning will be allowed to expire. However small hail
and gusty winds are still possible with this thunderstorm.
LAT...LON 4465 7190 4464 7190 4432 7229 4441 7253
4484 7235
TIME...MOT...LOC 2053Z 204DEG 22KT 4462 7224
$$What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Burlington, VT wrote its last area forecast discussion before this severe thunderstorm warning went out at Jun 27, 3:09 PM EDT, 55 minutes earlier.
Area forecast discussion, Jun 27, 3:09 PM EDT, 55 minutes before
Area Forecast Discussion National Weather Service Burlington VT 309 PM EDT Tue Jun 27 2017 .SYNOPSIS... Widespread showers with embedded thunderstorms will continue through the afternoon today as an upper level short wave tracks into the North Country. These storms will have the potential to cause gusty winds and small hail. The showers and thunderstorms end tonight and much of the area will be dry on Wednesday with just the possibility of some showers up along the international border. Below normal temperatures will continue through midweek but a warmer and wetter pattern sets up for the rest of the week and into the weekend. && .NEAR TERM /THROUGH WEDNESDAY/... As of 233 PM EDT Tuesday...The radar continues to see scattered showers and thunderstorms across the North Country. The lack of much surface instability has limited how tall the storms have been capable of growing however with low freezing levels and advancing cold pool aloft anticipate a continued small hail threat through the evening hours. The showers will end this evening as we lose what little diurnal driven heat warmed the area to the upper 60s. High pressure will build in behind the upper level shortwave as it exits the region this evening and Wednesday. There may be some residual energy that holds on along the international border so I could see some isolated showers that develop in the afternoon but otherwise it should be a pleasant day tomorrow with highs in the lower 70s. && .SHORT TERM /WEDNESDAY NIGHT THROUGH THURSDAY NIGHT/... As of 233 PM EDT Tuesday...As the weak ridge continues to build into region anticipate any residual showers to come to an end. With high pressure aloft it should be a relatively quiet night. Unfortunately that quiet weather will end as we start to see a return towards a more active period. Low pressure moving through the Great Lakes will push a west/east oriented warm front over the region. Showers develop along the boundary across northern New York during the morning, and become widespread across the entire forecast area through the afternoon and into Thursday night. Composites charts indicate that the combination of forcing/lift/shear/instability isn't quite aligned so we may or may not see much widespread thunder. However given continuity I went ahead and continued to include mention of isolated thunderstorms on Thursday generally along the southern tier where instability will be highest. && .LONG TERM /FRIDAY THROUGH MONDAY/... As of 233 PM EDT Tuesday...As we head into the weekend the biggest threat will be the continued active weather. We are currently already an 1.5 inches above normal for the month and nearly 6 inches above normal of precip for the year. With continued active weather and more rain on the way hydro impacts come straight to my mind. Friday night and Saturday will see several waves of low pressure riding along a stalled frontal boundary to our west will provide ample instability for showers and thunderstorms along with additional moisture and PWATs surging to 1.5-2". While the exact timing of each individual wave is difficult at this time, confidence is high we'll see periods of heavy rain with rainfall amounts in the 1-2" range on top of the 1" we're likely to see on Thursday. Considering how wet area soils are already, this could be the tipping point to realize flash flood potential and bears watching through the week. Sunday remains showery, especially across northern areas as the parent upper trough and surface cold front look to swings through the region, with quieter and drier conditions expected Monday post fropa. && .AVIATION /19Z TUESDAY THROUGH SUNDAY/... Through 18Z Wednesday...Scattered showers and thunderstorms will continue moving southwest to northeast across the entire area until 02z. These storms will have the potential for gusty winds, generally up to 20-30kts and small hail. Visibilities in the strongest storms will drop to 3-4SM but given the spatial nature of the storms I couldn't call anything as prevailing. So I've continued the previous forecasters idea using a tempo group to handle the storms with vicinity showers elsewhere and amendments for TS when needed. Any showers and storms will quickly be ending between 00z and 04z. Expect VFR conditions through the period...with localized MVFR/IFR conditions near the showers and storms. Winds will generally be from the south and southwest through the period. Outlook... Wednesday Night: VFR. Slight Chance SHRA. Thursday: VFR/MVFR. Occasional SHRA. Thursday Night: MVFR. Likely SHRA...Likely TSRA. Friday: VFR/MVFR. Chance SHRA...Chance TSRA. Friday Night: VFR. Chance SHRA...Chance TSRA. Saturday: VFR/MVFR. Likely SHRA...Chance TSRA. Saturday Night: VFR. Likely SHRA...Chance TSRA. Sunday: VFR. Chance SHRA...Slight Chance TSRA. && .BTV WATCHES/WARNINGS/ADVISORIES... VT...None. NY...None. && SYNOPSIS...Deal NEAR TERM...Deal SHORT TERM...Deal LONG TERM...Deal/Lahiff AVIATION...Deal
Hazardous weather outlook, Jun 27, 4:52 AM EDT, 11 hours 12 minutes before
Hazardous Weather Outlook National Weather Service Burlington VT 452 AM EDT Tue Jun 27 2017 NYZ026>031-034-035-087-VTZ001>012-016>019-280900- Northern St. Lawrence-Northern Franklin-Eastern Clinton- Southeastern St. Lawrence-Southern Franklin-Western Clinton- Western Essex-Eastern Essex-Southwestern St. Lawrence-Grand Isle- Western Franklin-Orleans-Essex-Western Chittenden-Lamoille-Caledonia- Washington-Western Addison-Orange-Western Rutland-Windsor- Eastern Franklin-Eastern Chittenden-Eastern Addison-Eastern Rutland- 452 AM EDT Tue Jun 27 2017 This Hazardous Weather Outlook is for northern New York, central Vermont, northeast Vermont, northwest Vermont and southern Vermont. .DAY ONE...Today and Tonight. Scattered to numerous showers and isolated thunderstorms are expected to develop over northern New York and Vermont during the late morning and afternoon hours. This activity will move from southwest to northeast across the area. Any of the storms will have the potential to produce gusty winds...in the 30 to 40 mph range...and small hail. The threat for stronger storms will end by evening. Anyone with outdoor plans today should be aware of the potential for lightning...gusty winds...and hail. Seek shelter indoors as storms approach. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not expected at this time.
In the hours before
Special weather statement, Jun 27, 2:25 PM EDT, 1 hour 39 minutes before
Special Weather Statement National Weather Service Burlington VT 225 PM EDT TUE JUN 27 2017 NYZ029-030-271900- Southeastern St. Lawrence-Southern Franklin- 225 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL FRANKLIN AND EAST CENTRAL ST. LAWRENCE COUNTIES... At 224 PM EDT, a strong thunderstorm was located near Carry Falls Reservoir, moving northeast at 25 mph. Winds in excess of 40 mph and half inch hail are possible with this storm. Locations impacted include... Lake Ozonia, Carry Falls Reservoir, Stark, Higley Flow State Park and South Colton. LAT...LON 4434 7487 4450 7499 4470 7458 4446 7440 TIME...MOT...LOC 1824Z 242DEG 22KT 4445 7485
Local storm report, Jun 27, 3:10 PM EDT, 54 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
310 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0145 PM HAIL 4 NNE KEESEVILLE 44.56N 73.45W
06/27/2017 M1.00 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1701969
TABERLocal storm report, Jun 27, 3:12 PM EDT, 52 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
312 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0135 PM HAIL KEESEVILLE 44.51N 73.48W
06/27/2017 E0.50 INCH CLINTON NY PUBLIC
&&
EVENT NUMBER BTV1701970
TABERLocal storm report, Jun 27, 3:21 PM EDT, 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE BURLINGTON VT
321 PM EDT TUE JUN 27 2017
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0130 PM HAIL 2 SW KEESEVILLE 44.48N 73.51W
06/27/2017 M1.00 INCH ESSEX NY PUBLIC
&&
EVENT NUMBER BTV1701971
TABERSpecial weather statement, Jun 27, 3:35 PM EDT, 29 minutes before
Special Weather Statement National Weather Service Burlington VT 335 PM EDT TUE JUN 27 2017 NYZ030-031-272000- Southern Franklin-Western Clinton- 335 PM EDT TUE JUN 27 2017 ...A STRONG THUNDERSTORM WILL AFFECT WEST CENTRAL CLINTON AND EAST CENTRAL FRANKLIN COUNTIES... At 335 PM EDT, a strong thunderstorm was located near Debar Mountain, moving northeast at 25 mph. Winds in excess of 30 mph and half inch hail are possible with this storm. Locations impacted include... Clayburg, Merrill, Bryants Mill, Lyon Mountain, Redford, Riverview, Loon Lake, Standish and Wolf Pond. LAT...LON 4448 7409 4462 7421 4484 7398 4461 7377 TIME...MOT...LOC 1935Z 226DEG 21KT 4460 7408 Manning
Special weather statement, Jun 27, 3:47 PM EDT, 17 minutes before
Special Weather Statement
National Weather Service Burlington VT
347 PM EDT TUE JUN 27 2017
NYZ034-035-VTZ009-272015-
Western Essex-Eastern Essex-Western Addison-
347 PM EDT TUE JUN 27 2017
...A STRONG THUNDERSTORM WILL AFFECT SOUTHEASTERN ESSEX AND
SOUTHWESTERN ADDISON COUNTIES...
At 347 PM EDT, a strong thunderstorm was located near Hague, moving
northeast at 35 mph.
Winds in excess of 40 mph and dime size hail are possible with this
storm.
Locations impacted include...
Crown Point, Shoreham, Crown Point Center, Whiting, Orwell, Bridport,
Cornwall, Salisbury, Coates Point, Black Point, Plumies Point,
Gilligans Bay, Beadles Cove, Giards Bay, Larrabees Point, Lapham Bay,
East Shoreham, Leonard Bay, Fivemile Point and West Bridport.
This storm may intensify, so be certain to monitor local radio
stations and available television stations for additional information
and possible warnings from the National Weather Service.
LAT...LON 4379 7336 4381 7338 4378 7372 4404 7352
4391 7314 4377 7335
TIME...MOT...LOC 1947Z 221DEG 31KT 4374 7360
ManningThe office that day
Everything else NWS Burlington, VT issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jun 27, 11:58 AM EDT | Special Weather Statement | BTV | Chittenden | 32 min |
| Jun 27, 12:31 PM EDT | Special Weather Statement | BTV | Chittenden | 29 min |
| Jun 27, 1:10 PM EDT | Special Weather Statement | BTV | Chittenden | 35 min |
| Jun 27, 1:18 PM EDT | Severe Thunderstorm Warning | BTV | Grand Isle | 42 min |
| Jun 27, 1:34 PM EDT | Special Weather Statement | BTV | Addison | 26 min |
| Jun 27, 2:01 PM EDT | Special Weather Statement | BTV | Addison | 29 min |
| Jun 27, 3:47 PM EDT | Special Weather Statement | BTV | Addison | 28 min |
| Jun 27, 5:03 PM EDT | Special Weather Statement | BTV | Chittenden | 57 min |
| Jun 27, 5:10 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Chittenden | 65 min |
| Jun 27, 5:12 PM EDT | Special Weather Statement | BTV | Essex | 48 min |
| Jun 27, 5:24 PM EDT | Severe Thunderstorm Warning | BTV | Addison, Rutland | 66 min |
| Jun 27, 6:00 PM EDT | Special Weather Statement | BTV | Windsor | 60 min |
| Jun 27, 6:18 PM EDT | Special Weather Statement | BTV | Washington | 57 min |
| Jun 27, 7:17 PM EDT | Special Weather Statement | BTV | Caledonia | 58 min |
Nearby
Severe Thunderstorm Warnings in Vermont, 2017Every severe thunderstorm warning in 2017
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.